Alert archive / Kentucky / Flash Flood Warnings in 2020
Flash Flood Warning 25, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at Jun 28, 2020, 8:08 AM CDT for 6 counties in Kentucky. It was in force for 5 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2020, 8:08 AM CDT (13:08 UTC)
- Expired
- Jun 28, 2020, 1:00 PM CDT
- In force
- 5 hr
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Breckinridge County, KY, Butler County, KY, Edmonson County, KY, Grayson County, KY, Hardin County, KY, Hart County, KY
The radar
The Louisville radar (KLVX), 59 km from the middle of the area, began a volume at 13:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 9:30 AM CDT | FLASH FLOOD | 1 Ssw Big Clifty, KY | FLOODING REPORTED OVER CROWN ROCK ROAD IN BIG CLIFTY. |
| Jun 28, 9:42 AM CDT | FLASH FLOOD | Leitchfield, KY | NUMEROUS REPORTS OF FLOODING ACROSS ENTIRE COUNTY. VEHICLE STALLED IN FLOODED ROADWAY IN LEITCHFIELD. WESTERN KENTUCKY PARKWAY REPORTS OF FLOODING. |
| Jun 28, 10:28 AM CDT | FLASH FLOOD | 3 Ene Shrewsbury, KY | ASSISTED A COUPLE AND THEIR DOG FROM THEIR HOUSE BY BOAT...OFF OF SADLER ROAD. WATER WAS APPROXIMATELY 2 FEET ABOVE THE FOUNDATION WHEN THEY ARRIVED. TIME BASED ON FIRST REPORT TIME. |
| Jun 28, 11:00 AM CDT | FLASH FLOOD | 3 Nw Meredith, KY | BROADCAST METEOROLOGIST SHARED PHOTO ON SOCIAL MEDIA OF FLASH FLOODING IN GRAYSON COUNTY AT TAYLOR FORK RD BRIDGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 82 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 1.1 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1324 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 708 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.0
The text
As transmitted.
622
WGUS53 KLMK 281308
FFWLMK
KYC027-031-061-085-093-099-281800-
/O.NEW.KLMK.FF.W.0025.200628T1308Z-200628T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
908 AM EDT Sun Jun 28 2020
The National Weather Service in Louisville has issued a
* Flash Flood Warning for...
Northwestern Hart County in central Kentucky...
Northeastern Butler County in south central Kentucky...
Grayson County in central Kentucky...
Southwestern Hardin County in central Kentucky...
Southeastern Breckinridge County in central Kentucky...
Northern Edmonson County in south central Kentucky...
* Until 200 PM EDT/100 PM CDT/.
* At 906 AM EDT/806 AM CDT/, Doppler radar indicated thunderstorms
producing heavy rain across the warned area. 1 to 3 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Leitchfield, Clarkson, Upton, Caneyville, Sonora, Rock Creek, Saint
Paul, Eastview, Cub Run and Broad Ford.
Additional rainfall amounts of 2 to 4 inches are possible in the
warned area over the next two hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3741 8659 3768 8632 3760 8581 3757 8583
3754 8588 3750 8588 3722 8608 3736 8667
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...2-3 INCHES IN 1 HOUR
$$
EBW1 follow-up statement
405
WGUS73 KLMK 281554
FFSLMK
Flash Flood Statement
National Weather Service Louisville KY
1154 AM EDT Sun Jun 28 2020
KYC027-031-061-085-093-099-281800-
/O.CON.KLMK.FF.W.0025.000000T0000Z-200628T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hart KY-Butler KY-Grayson KY-Hardin KY-Breckinridge KY-Edmonson KY-
1154 AM EDT Sun Jun 28 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM EDT/100 PM
CDT/ FOR NORTHWESTERN HART...NORTHEASTERN BUTLER...GRAYSON...
SOUTHWESTERN HARDIN...SOUTHEASTERN BRECKINRIDGE AND NORTHERN EDMONSON
COUNTIES...
At 1149 AM EDT/1049 AM CDT/, Doppler radar and automated gauges
indicated heavy rain falling across the warned area. 2 to 5 inches
of rain have fallen. Flash flooding is already occurring, with
multiple reports across Grayson County. A vehicle became stranded in
a flooded roadway in Leitchfield, and water was reported over the
Western Kentucky Parkway. Water was also reported flowing over the
road in a couple spots in Sonora in southern Hardin County.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar and automated gauges.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Leitchfield, Clarkson, Upton, Caneyville, Sonora, Rock Creek, Saint
Paul, Cub Run, Broad Ford and Do Stop.
Additional rainfall amounts of a half inch up to one inch are
possible through early afternoon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3741 8659 3764 8636 3756 8590 3755 8587
3754 8588 3752 8588 3749 8589 3722 8608
3736 8667
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
EBWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 7:46 AM CDT, 22 minutes earlier.
Area forecast discussion, Jun 28, 7:46 AM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
846 AM EDT Sun Jun 28 2020
.Forecast Update...
Issued at 845 AM EDT Sun Jun 28 2020
A Flash Flood Warning is now in effect for Ohio County, southern
Breckinridge County, and western Grayson County. A WNW to ESE band
of deep convection, oriented parallel to the mean storm motion, will
continue streaming across portions of central KY. MRMS QPE estimates
1.50-2.50 inches of rain have fallen just over the past hour across
the northern half of Ohio County and into Breckinridge and Grayson.
An additional 2-4 inches of rain is very possible over the next two
hours. Flash flooding is imminent in that area. Localized
significant flash flooding is possible.
Based on current storm motion and trajectory, further downstream
areas that could also see flash flooding include: the rest of
Grayson County, southern Hardin County, Butler County, Edmonson
County, and Hart County. Other surrounding counties could see
flooding issues as well depending on convection trends this
afternoon.
Issued at 617 AM EDT Sun Jun 28 2020
...Flash Flooding Likely For Portions of Central Kentucky This
Morning And Early Afternoon...
Flash flood threat is expected to substantially increase within the
next several hours this morning for portions of central KY. Regional
radars are picking up on a WNW to ESE band of precipitation that is
currently over southern IL. This will migrate into central KY around
12z and persist for several hours. Latest HRRR runs indicate swaths
of 2"-4" with isolated higher amounts of rain with this band by
early afternoon, which doesn't seem too unreasonable considering how
heavy rain efficient these storms are.
&&
.Short Term...(Today and tonight)
Issued at 244 AM EDT Sun Jun 28 2020
Mostly quiet at 244am EDT this morning, but the dry and calm
conditions will quickly shift to wet and stormy here shortly.
Regional radars reveal the next wave of precipitation currently over
southern IL and western KY pushing eastward this morning. Moisture
convergence within the 800-700mb layer should help to initiate
additional convection behind this wave later this morning in western
KY, which will eventually end up in our area. Several high-res
models pick up on a narrow area of storm development where this
convergence occurs, though slightly differ on where this band may
set up. In general, it still looks like much of central KY should
see these showers and storms. Storm motions would support a
training/flash flood threat, so the flash flood watch continues to
remain warranted. Have expanded it a bit farther south to account
for some of the uncertainties where the heaviest rain bands may set
up.
There is low confidence in how the afternoon may unfold, and will
largely depend on how the morning convection evolves. The best
moisture convergence will be across s-central KY, so think PoPs
should remain high through the day. As you get closer to the I-64
corridor, leftover boundaries from the morning convection (outflow,
differential heating, etc) may serve as a focus for new development.
Westerly low-level flow will help to advect in slightly more
unstable air, despite the widespread clouds that will likely be in
place. As a result, we could see enough destabilization to also have
a severe threat, which would be heightened by any clearing and/or
surface heating we can achieve. Main threats with the strong to
severe storms will be gusty winds, though small hail will also be
possible. Torrential rainfall is almost a certainty in thunderstorms
with PWATs around 2".
Tonight, the 800-700mb moisture convergence zone will become more NW
to SE oriented. Winds in this layer will increase in strength and
resulting convergence will aid in new storm initiation after 00-03z.
High-res models are in fairly good agreement with the redevelopment
of storms along this convergence zone/boundary, though vary on its
exact placement. In any case, this setup is concerning, as it has
the potential to drop several inches of rain over a large, narrow
swath by the time we get to sunrise Monday morning. Would not be
surprised to see 48 hour totals (ending Monday morning) for a few
locations exceed 5" of rain. Have extended the flash flood watch in
time through 15z Monday morning given that precipitation could still
be ongoing past sunrise Monday morning. The flash flood watch may
also need to be expanded northward to account for this
precipitation, but will not be done at this time given low
confidence in where the convergence zone will set up.
.Long Term...(Monday through Saturday)
Issued at 230 AM EDT Sun Jun 28 2020
Very unsettled pattern is setting up as we go through the long term.
An amplified ridge sets up from the Gulf of Mexico, north through
the Great Lake into western Ontario setting up an omega-blocking
pattern with upper lows on either side of the ridge. One cut-off low
over New England and the other across the Intermountain West. At the
surface, a stalled boundary stretching from Iowa across the Ohio
Valley along the Ohio River back into WV. This boundary will meander
across the region through the middle of the week and looks to be the
focus for showers and storms each day as we remain warm and very
humid. There could also be times of MCS embedded in the NW flow
across the region. Dew Points through the period remain in the upper
60s to even mid 70s. Threat of strong to potentially isolated severe
storms could be present each day with gusty winds, small hail and
torrential rain leading to isolated flash flood threat thanks to
high PWATS of 1.6" to 1.9" through at least Thursday.
The other challenge will be the timing and location of embedded
vortmax in the mid-level flow providing rounds of convection, but
trying to pinpoint their location and timing this far out is
challenging to say the least so will keep PoP chances in the
forecast through the 7 day leading into the 4th of July holiday.
&&
.Aviation...(12Z TAF Issuance)
Issued at 637 AM EDT Sun Jun 28 2020
Widespread showers and thunderstorms are currently impacting the
region. Seeing some visibility reductions in the heavier showers and
stronger storms. Cigs have also began to come down to MVFR levels as
low level stratus moves in from the southwest.
Expect most of the morning hours to remain wet and unsettled, but we
should begin to see some drying in some areas by the afternoon
hours, particularly near and north of the I-64 corridor. New
development of showers and storms may keep the dry period brief, but
confidence in where this redevelopment occurs remains low. The
storms that form this afternoon and early evening would be capable
of gusty and erratic winds.
Overnight hours remain complicated. Models depict a narrow axis of
showers and storms developing after sunset, but vary on where it
will set up. Should this narrow axis of showers/storms set up over a
TAF site, would anticipate multiple hours of poor cigs/vis. This
will likely persist through sunrise tomorrow morning.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch through Monday morning for INZ089.
KY...Flash Flood Watch through Monday morning for KYZ023>029-045>047-
053>057-061>067-071-073>078-081-082.
&&
Update...EBW/DM
Short Term...DM
Long Term...BTN
Aviation...DMHazardous weather outlook, Jun 28, 2:03 AM CDT, 6 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 303 AM EDT Sun Jun 28 2020 INZ076>079-083-084-090>092-KYZ030>043-048-049-070-072-290715- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Harrison-Floyd- Clark-Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Jessamine-Logan-Simpson- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Corydon, New Albany, Jeffersonville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Nicholasville, Winchester, Russellville, Franklin, and Providence 303 AM EDT Sun Jun 28 2020 /203 AM CDT Sun Jun 28 2020/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Today and Tonight. Tropical air in place will combine with a slow-moving boundary in the region to cause several waves of storms today and tonight. Areas that see repeated thunderstorms could see some flash flooding. Additionally, some storms could become strong to severe this afternoon and evening. The main threats with these storms will be gusty winds. Small hail will also be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Shower and thunderstorm chances will continue into early next week. Gusty winds will be the main threats with thunderstorms, but small hail will also be possible. Localized flash flooding will be possible in areas where thunderstorms repeatedly occur. .SPOTTER INFORMATION STATEMENT... Spotters should report any instances of flooding the next couple of days as well any stronger wind gusts or damage. INZ089-KYZ023>029-045>047-053>057-061>067-071-073>078-081-082-290715- Perry-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-Nelson- Washington-Mercer-Larue-Marion-Boyle-Garrard-Madison-Butler-Edmonson- Hart-Green-Taylor-Casey-Lincoln-Warren-Allen-Barren-Monroe-Metcalfe- Adair-Russell-Cumberland-Clinton- Including the cities of Tell City, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Bardstown, Springfield, Harrodsburg, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Bowling Green, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 303 AM EDT Sun Jun 28 2020 /203 AM CDT Sun Jun 28 2020/ ...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Today and Tonight. Tropical air in place will combine with a slow-moving boundary in the region to cause several waves of storms today and tonight. Areas that receive these rains could see some flash flooding, and a Flash Flood Watch is in effect. Additionally, some storms could become strong to severe this afternoon and evening. The main threats with these storms will be gusty winds. Small hail will also be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Shower and thunderstorm chances will continue into early next week. Gusty winds will be the main threats with thunderstorms, but small hail will also be possible. Localized flash flooding will be possible in areas where thunderstorms repeatedly occur. .SPOTTER INFORMATION STATEMENT... Spotters should report any instances of flooding the next couple of days as well any stronger wind gusts or damage. DM/BTN
In the hours before
Special weather statement, Jun 28, 7:58 AM CDT, 10 minutes before
Special Weather Statement National Weather Service Louisville KY 758 AM CDT Sun Jun 28 2020 KYZ074>076-281330- Metcalfe-Monroe-Barren- 758 AM CDT Sun Jun 28 2020 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MONROE...SOUTHEASTERN BARREN AND SOUTHWESTERN METCALFE COUNTIES... At 758 AM CDT, a strong thunderstorm was located 8 miles northwest of Tompkinsville, moving east at 25 mph. Wind gusts up to 50 mph and pea size hail are possible with this storm. Locations impacted include... Tompkinsville, Dry Fork, Persimmon, Cyclone, Forkton, Gum Tree, Sulphur Lick, Willow Shade, Lamb and Flippin. If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in Louisville. LAT...LON 3670 8593 3682 8593 3689 8561 3667 8559 TIME...MOT...LOC 1258Z 267DEG 20KT 3677 8582 EBW
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 7:24 PM CDT | Flash Flood Watch | LMK | Adair, Allen, Anderson, Barren, Bourbon, Boyle and 43 more | 3 days |
| Jun 27, 8:04 PM CDT | Special Weather Statement | LMK | Breckinridge | 26 min |
| Jun 27, 8:46 PM CDT | Areal Flood Advisory | LMK | Breckinridge, Grayson, Hancock, Hardin, Ohio | 3 hr |
| Jun 27, 8:58 PM CDT | Special Weather Statement | LMK | Lincoln, Marion | 47 min |
| Jun 27, 9:30 PM CDT | Special Weather Statement | LMK | Edmonson, Grayson, Ohio | 30 min |
| Jun 27, 9:51 PM CDT | Special Weather Statement | LMK | Edmonson, Green, Hart, Metcalfe | 39 min |
| Jun 27, 10:28 PM CDT | Special Weather Statement | LMK | Barren, Edmonson, Metcalfe | 32 min |
| Jun 27, 10:42 PM CDT | Special Weather Statement | LMK | Allen, Monroe | 48 min |
| Jun 27, 11:33 PM CDT | Special Weather Statement | LMK | Clinton, Cumberland, Monroe | 42 min |
| Jun 28, 4:51 AM CDT | Areal Flood Advisory | LMK | Butler, Edmonson, Warren | 3 hr |
| Jun 28, 7:28 AM CDT | Flash Flood Warning | LMK | Breckinridge, Grayson, Ohio | 5 hr |
| Jun 28, 7:58 AM CDT | Special Weather Statement | LMK | Monroe | 32 min |
| Jun 28, 9:30 AM CDT | Special Weather Statement | LMK | Butler, Edmonson | 30 min |
| Jun 28, 9:39 AM CDT | Areal Flood Advisory | LMK | Butler, Edmonson, Ohio, Warren | 3 hr |
| Jun 28, 9:42 AM CDT | Special Weather Statement | LMK | Butler | 33 min |
| Jun 28, 10:10 AM CDT | Areal Flood Advisory | LMK | Green, Hart, Larue | 3 hr |
| Jun 28, 10:19 AM CDT | Special Weather Statement | LMK | Metcalfe | 26 min |
| Jun 28, 11:04 AM CDT | Areal Flood Advisory | LMK | Barren | 3 hr |
| Jun 28, 11:17 AM CDT | Special Weather Statement | LMK | Warren | 43 min |
| Jun 28, 11:27 AM CDT | Severe Thunderstorm Warning | LMK | Cumberland, Monroe | 33 min |
| Jun 28, 11:44 AM CDT | Flash Flood Warning | LMK | Butler, Ohio | 3 hr |
| Jun 28, 11:51 AM CDT | River Flood Advisory | LMK | Ohio | 3 hr |
| Jun 28, 12:04 PM CDT | Special Weather Statement | LMK | Warren | 26 min |
| Jun 28, 12:08 PM CDT | Special Weather Statement | LMK | Cumberland | 22 min |
| Jun 28, 12:20 PM CDT | Flash Flood Warning | LMK | Grayson, Ohio | 4 hr |
| Jun 28, 12:29 PM CDT | Special Weather Statement | LMK | Logan, Warren | 31 min |
| Jun 28, 12:41 PM CDT | River Flood Warning | LMK | Ohio | 72 hr |
| Jun 28, 12:47 PM CDT | Areal Flood Warning | LMK | Edmonson, Grayson | 3 hr |
| Jun 28, 12:53 PM CDT | Flash Flood Warning | LMK | Butler, Logan, Warren | 3 hr |
| Jun 28, 1:01 PM CDT | Special Weather Statement | LMK | Allen, Simpson | 29 min |
| Jun 28, 1:40 PM CDT | Special Weather Statement | LMK | Allen | 35 min |
| Jun 28, 2:08 PM CDT | Areal Flood Advisory | LMK | Allen, Logan, Simpson | 4 hr |
| Jun 28, 2:36 PM CDT | Areal Flood Advisory | LMK | Ohio | 74 min |
| Jun 28, 3:00 PM CDT | Flash Flood Warning | LMK | Allen, Logan, Simpson | 4 hr |
| Jun 28, 3:09 PM CDT | Special Weather Statement | LMK | Logan | 36 min |
| Jun 28, 3:16 PM CDT | Severe Thunderstorm Warning | LMK | Allen, Logan, Simpson | 29 min |
| Jun 28, 4:07 PM CDT | Special Weather Statement | LMK | Logan | 23 min |
| Jun 28, 4:10 PM CDT | Areal Flood Warning | LMK | Ohio | 2 hr |
| Jun 28, 4:38 PM CDT | Special Weather Statement | LMK | Logan | 22 min |
Nearby
Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.